Part of A Practical Guide to HIV Drug Side Effects
Fatigue (tiredness, weakness or a lack of energy) -- crawling out of bed feeling like you've been hit by a truck and going downhill from there -- can be caused by many HAART combinations. Just taking all those drugs seems to wear some people's bodies out. The energy loss caused by your medications will sometimes disappear after a period of time on those drugs (so you may want to consider waiting to see if the fatigue passes), and will often disappear fairly quickly if the meds are stopped. It seems to be an individual response -- some meds may cause fatigue in you but not in your friends.
Fatigue can sometimes be a symptom of a more serious underlying problem, such as anemia. Anemia is a red blood cell (RBC) problem indicated by decreased hemoglobin, hematocrit and RBC count. When the medicines that can cause bone marrow (your blood cell production centre) suppression result in anemia, fatigue is highly likely. Among the meds that can cause anemia are:
Anyone with fatigue should have their blood cell levels checked. Anemia is experienced by more than three-fourths of those with symptoms of AIDS, and perhaps one-fourth or more of those with less advanced disease. Treating it is critical. A very large (more than 3,200 people) study found that regardless of CD4+ count, the risk of death was substantially higher for those with anemia, and that recovery from the anemia, by whatever means, significantly lowered that risk. Unfortunately, anemia too often goes untreated, and the result is:
Meds are not the only cause of anemia. Other causes include the following:
HIV alone can also cause anemia. And that is the Catch-22--the drugs you're taking may cause it, but leaving HIV untreated will let the virus impair the production of red blood cells.
Tips for Handling Fatigue
The answer for many fatigued people is injections of recombinant human erythropoietin, termed Epoetin alfa (sold as Procrit, Epogen or Eprex), usually given three times per week, to promote the production of red blood cells. It will often resolve anemia fairly quickly (within four to six weeks, the time needed for the new red blood cells to be created), and return real energy to your life.
Because many factors can contribute to energy loss, it is important to consider that you may also have the following:
One of the most common causes is unsuspected vitamin B12 deficiency. Blood levels may not accurately reflect the problem since it's what's in the tissues that counts, and the standard tests don't show this. So simply doing a trial run of vitamin B12 supplementation for at least six to eight weeks may be best. For many people, this has been a miracle cure for HIV-related fatigue.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.